Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 201, NWS Memphis, TN

September 20, 20094 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 20, 2009, 9:41 AM CDT for 4 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2009, 9:41 AM CDT (14:41 UTC)
Expired
Sep 20, 2009, 12:27 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Panola County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 69 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 10:30 AM CDTFLASH FLOOD2 Wnw Strayhorn, MSMCMASTER ROAD FLOODED FROM EXCESSIVE RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 201441
FFWMEG
MSC033-107-137-143-201745-
/O.NEW.KMEG.FF.W.0201.090920T1441Z-090920T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
941 AM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME EAST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1245 PM CDT

* AT 941 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HERNANDO
  AND SENATOBIA.

 THIS WARNING ALSO INCLUDES AREAS NEAR ARKABUTLA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3475 9018 3482 9011 3487 8994 3487 8979
      3456 8979 3454 9025

$$
2 follow-up statements
000 
WGUS74 KMEG 201619
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT SUN SEP 20 2009

MSC033-107-137-143-201745-
/O.CON.KMEG.FF.W.0201.000000T0000Z-090920T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-TUNICA MS-TATE MS-PANOLA MS-
1119 AM CDT SUN SEP 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
EXTREME NORTHWESTERN PANOLA...TATE...EXTREME EAST CENTRAL TUNICA AND
SOUTHERN DESOTO COUNTIES...

AT 1119 AM CDT...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL 
PRODUCE AN ADDITIONAL INCH OF RAIN IN THE NEXT 90 MINUTES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HERNANDO AND
SENATOBIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3475 9018 3482 9011 3487 8994 3487 8979
      3456 8979 3454 9025

$$
000 
WGUS74 KMEG 201727
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1227 PM CDT SUN SEP 20 2009

MSC033-107-137-143-201737-
/O.CAN.KMEG.FF.W.0201.000000T0000Z-090920T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-TUNICA MS-TATE MS-PANOLA MS-
1227 PM CDT SUN SEP 20 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHWESTERN PANOLA...TATE...EXTREME EAST CENTRAL TUNICA AND SOUTHERN
DESOTO COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HERNANDO AND
SENATOBIA.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3475 9018 3482 9011 3487 8994 3487 8979
      3456 8979 3454 9025

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:34 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 20, 6:34 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
634 AM CDT SUN SEP 20 2009

.UPDATE...
UPDATED FOR 12Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 401 AM CDT SUN SEP 20 2009/

DISCUSSION...

MUGGY AND MILD CONDITIONS WERE OCCURRING ACROSS THE MIDSOUTH EARLY
THIS MORNING WITH TEMPERATURES MOSTLY IN THE LOWER 70S. MOST OF
THE RAIN HAD DISSIPATED FOR THE TIME BEING.

A BROAD UPPER LEVEL TROUGH WAS LOCATED ACROSS THE SOUTHERN PLAINS
THIS MORNING WITH THE MIDSOUTH IN SOUTHWEST FLOW ALOFT. THE
ATMOSPHERE REMAINS SLIGHTLY UNSTABLE AND VERY MOIST WITH
PRECIPITABLE WATER VALUES NEAR 2 INCHES. WEAK UPPER LEVEL SHORT
WAVES WILL MOVE ACROSS THE MIDSOUTH IN THE SOUTHWEST FLOW ALOFT
HELPING TO SET OFF NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ONCE AGAIN TODAY. LOCALLY HEAVY RAIN MAY OCCUR WHICH COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING ESPECIALLY DUE TO THE
SATURDAY GROUND FROM THE VERY HEAVY RAINFALL AMOUNTS THAT HAVE
OCCURRED ACROSS THE REGION IN THE PAST WEEK. ATTM...DECIDED NOT TO
ISSUE A FLASH FLOOD WATCH SINCE THINK THE HEAVY RAIN WILL BE MORE
LOCALIZED AND NOT WIDESPREAD. IN ADDITION...SOUTHWEST 500 MB
WINDS AROUND 20 KTS WILL HELP TO KEEP THE SHOWERS AND THUNDERSTORMS
MOVING. HOWEVER...THE POTENTIAL FOR FLASH FLOODING WILL CONTINUED
TO BE MONITORED.

COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO BE MORE
SCATTERED MONDAY WITH SOME DRYING ALOFT. THIS WILL ALLOW TEMPERATURES
TO BE A LITTLE WARMER.

00Z GFS AND ECMWF ARE IN BETTER AGREEMENT THAN LAST
NIGHT...ALTHOUGH SOME DIFFERENCES STILL EXIST ESPECIALLY TOWARD
NEXT WEEKEND. A DEEPENING UPPER LEVEL TROUGH IS FORECAST TO CUT
OFF INTO A STRONG UPPER LEVEL LOW OVER NE BY 12Z TUESDAY. MEANWHILE...
AN ASSOCIATED COLD FRONT IS FORECAST TO MOVE TO NEAR NORTHWEST AR
BY 12Z TUESDAY...THEN STALLING ACROSS CENTRAL OR WESTERN AR
DURING THE DAY TUESDAY. THIS LEADS TO INCREASED CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE MIDSOUTH WITH THE POTENTIAL FOR MORE HEAVY
RAIN ACROSS PORTIONS OF THE AREA.

WEDNESDAY AND THURSDAY...THE LOW IS FORECAST TO RETROGRADE SLOWLY
INTO CO WITH THE FRONT TO OUR WEST GRADUALLY WEAKENING. THIS MAY
LEAD TO DECREASED CHANCES FOR RAIN BY THURSDAY AS UPPER LEVEL
RIDGING BUILDS OVER THE MIDSOUTH...ALTHOUGH CONFIDENCE ON HOW THIS
PLAYS OUT IS LOW.

TOWARD FRIDAY AND SATURDAY...THE UPPER LEVEL LOW IS FORECAST TO
MOVE EASTWARD INTO THE PLAINS WITH A COLD FRONT PUSHING THROUGH
THE MIDSOUTH...WITH THE ECMWF FASTER WITH THE FRONT AND ENDING THE
RAIN QUICKER THAN THE GFS. FOR NOW KEPT A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR THE ENTIRE AREA INTO SATURDAY.

JCL

.AVIATION...

12Z TAF CYCLE

OVERALL PATTERN LOOKS TO REMAIN SIMILAR THROUGH THE PERIOD. MADE
FEW CHANGES TO THE PREVIOUS TAFS. MVFR CIGS SHOULD RETURN TO ALL
SITES DURING THE 14Z-16Z TIME FRAME...IMPROVING TO VFR BY 01Z.
ISOLATED TSRA IS POSSIBLE ACROSS MAINLY NORTHERN MISSISSIPPI
DURING THE AFTERNOON HOURS WITH DECENT INSTABILITY. KEPT VCTS
MENTION IN FOR KTUP AFTER 19Z. DECIDED AGAINST MENTIONING VCTS AT
KMEM FOR NOW.

MODELS CONTINUE TO DEPICT DECENT MID LEVEL DRYING OVERNIGHT SUNDAY
INTO MONDAY. REMOVED MENTION OF VCSH FROM ALL SITES EXCEPT KTUP BY
06Z IF NOT BEFORE. ALSO DECIDED TO KEEP BKN CIGS JUST ABOVE IFR
AFTER 06Z ALTHOUGH IFR CONDITIONS COULD BE POSSIBLE ONCE AGAIN.

CCD

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  82  71  86  71 /  60  30  30  30
MKL  80  69  83  68 /  70  50  30  30
JBR  80  69  84  69 /  60  30  30  30
TUP  81  70  84  70 /  70  50  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 20, 4:10 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT SUN SEP 20 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
410 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE
MIDSOUTH TODAY. SOME SPOTS COULD RECEIVE BETWEEN 1 AND 2 INCHES OF
RAIN IN AN HOUR FROM THE HEAVIER SHOWERS AND THUNDERSTORMS. AS A
RESULT...LOCALIZED FLOODING OR FLASH FLOODING IS POSSIBLE
ESPECIALLY WITH THE GROUND SATURATED IN MOST LOCATIONS FROM THE
VERY HEAVY RAINFALL OF THE PAST WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A NORTH TO SOUTH COLD FRONT IS FORECAST TO STALL ACROSS THE
WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE GRADUALLY
WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY RAINFALL
ACROSS PORTIONS OF THE MIDSOUTH TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:57 PM CDTAreal Flood AdvisoryMEGMonroe2 hr
Sep 20, 7:38 AM CDTAreal Flood AdvisoryMEGQuitman, Tallahatchie2 hr
Sep 20, 9:50 AM CDTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Union115 min
Sep 20, 10:33 AM CDTFlash Flood WarningMEGDeSoto117 min
Sep 20, 11:08 AM CDTAreal Flood AdvisoryMEGBenton, Tippah, Union2 hr
Sep 20, 11:14 AM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more8 hr
Sep 20, 2:08 PM CDTAreal Flood AdvisoryMEGLafayette2 hr
Sep 20, 2:17 PM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss, Tishomingo118 min
Sep 20, 2:39 PM CDTFlash Flood WarningMEGAlcorn, Calhoun, Lafayette, Lee, Pontotoc, Prentiss and 4 more4 hr
Sep 20, 4:11 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Pontotoc, Prentiss and 1 more2 hr
Sep 20, 5:19 PM CDTAreal Flood AdvisoryMEGItawamba, Lee, Monroe, Tishomingo116 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.